
The Library
Age- and bite-structured models for vector-borne diseases
Tools
Rock, Kat S., Wood, David A. and Keeling, Matthew James (2015) Age- and bite-structured models for vector-borne diseases. Epidemics, 12 . pp. 20-29. doi:10.1016/j.epidem.2015.02.006 ISSN 1755-4365.
|
PDF
WRAP_1-s2.0-S1755436515000286-main.pdf - Published Version - Requires a PDF viewer. Available under License Creative Commons Attribution 4.0. Download (1524Kb) | Preview |
Official URL: http://dx.doi.org/10.1016/j.epidem.2015.02.006
Abstract
The biology and behaviour of biting insects is a vitally important aspect in the spread of vector-borne diseases. This paper aims to determine, through the use of mathematical models, what effect incorporating vector senescence and realistic feeding patterns has on disease. A novel model is developed to enable the effects of age- and bite-structure to be examined in detail. This original PDE framework extends previous age-structured models into a further dimension to give a new insight into the role of vector biting and its interaction with vector mortality and spread of disease. Through the PDE model, the roles of the vector death and bite rates are examined in a way which is impossible under the traditional ODE formulation. It is demonstrated that incorporating more realistic functions for vector biting and mortality in a model may give rise to different dynamics than those seen under a more simple ODE formulation. The numerical results indicate that the efficacy of control methods that increase vector mortality may not be as great as predicted under a standard host–vector model, whereas other controls including treatment of humans may be more effective than previously thought.
Item Type: | Journal Article | ||||||||||
---|---|---|---|---|---|---|---|---|---|---|---|
Subjects: | R Medicine > RA Public aspects of medicine | ||||||||||
Divisions: | Faculty of Science, Engineering and Medicine > Science > Mathematics | ||||||||||
Library of Congress Subject Headings (LCSH): | Insects as carriers of disease -- Research, Vector control -- Mathematical models , Diseases -- Transmission -- Mortality | ||||||||||
Journal or Publication Title: | Epidemics | ||||||||||
Publisher: | Elsevier Science BV | ||||||||||
ISSN: | 1755-4365 | ||||||||||
Official Date: | September 2015 | ||||||||||
Dates: |
|
||||||||||
Volume: | 12 | ||||||||||
Page Range: | pp. 20-29 | ||||||||||
DOI: | 10.1016/j.epidem.2015.02.006 | ||||||||||
Status: | Peer Reviewed | ||||||||||
Publication Status: | Published | ||||||||||
Access rights to Published version: | Open Access (Creative Commons) | ||||||||||
Date of first compliant deposit: | 6 June 2016 | ||||||||||
Date of first compliant Open Access: | 6 June 2016 | ||||||||||
Funder: | Engineering and Physical Sciences Research Council (EPSRC), Great Britain. Department for Environment, Food and Rural Affairs (DEFRA) |
Request changes or add full text files to a record
Repository staff actions (login required)
![]() |
View Item |
Downloads
Downloads per month over past year